Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 105, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 6:10 PM MDT for Kiowa County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1997, 6:10 PM MDT (00:10 UTC)
- Expired
- Aug 2, 1997, 7:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:13 PM MDT | Hail 1 | Haswell, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 030012 RRA SVRPUB COC061-030115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 610 PM MDT SAT AUG 2 1997 * SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 715 PM MDT * SOME LOCATIONS AFFECTED HASWELL THROUGH 630 PM * AT 609 PM RADAR SHOWED A SEVERE STORM 2 MILES WEST OF HASWELL MOVING EAST AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM~ IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 1:59 PM MDT, 4 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SAT AUG 2 1997 CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE HEAVY RAIN POTENTIAL. AS EXPECTED...TSTORMS HAVE FIRED IN THE MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND NORTHEAST PROWERS COUNTIES. WIND PROFILERS SHOWS WEAK STEERING WINDS AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA. GOES SOUNDINGS DATA SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM DEVELOPMENT AT THIS TIME. PRECIPITABLE WATER IS STILL ABOVE 100 IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON BOUNDARIES. WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES. CANNOT SEE ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT. TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING. WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY. TLM
In the hours before
Special weather statement, Aug 2, 5:41 PM MDT, 29 minutes before
COZ073-076-077-081-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 539 PM MDT SAT AUG 2 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST COLORADO... AT 537 PM DOPPLER RADAR SHOWED STRONG THUNDERSTORMS 10 MILES WEST OF CAMPO IN BACA COUNTY...15 MILES SOUTHWEST OF LA JUNTA IN OTERO COUNTY...8 MILES SOUTH OF KIM IN EASTERN LAS ANIMAS COUNTY...AND 7 MILES NORTH OF PUEBLO WEST IN PUEBLO COUNTY. ALL THE STORMS EXCEPT THE STORM NORTH OF PUEBLO WEST WERE MOVING NORTHEAST AT 5 MPH...WHILE THE STORM NORTH OF PUEBLO WEST WAS MOVING EAST AT 10 MPH. THESE STORMS WERE CAPABLE OF BRINGING VERY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS LIGHTNING. TLM
Local storm report, Aug 2, 5:52 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 608 PM MDT SAT AUG 2 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... L 0350 PM v 5 SE CALHAN CO 0.75 INCH HAIL 08/02/97 EL PASO 0546 PM IN RUSH CO 0.88 INCH HAIL 08/02/97 EL PASO
Local storm report, Aug 2, 6:02 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 616 PM MDT SAT AUG 2 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0613 PM 4 W HASWELL CO 1.00 INCH HAIL 08/02/97 KIOWA
Local storm report, Aug 2, 6:08 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 608 PM MDT SAT AUG 2 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... L 0350 PM 5 SE CALHAN CO 0.75 INCH HAIL 08/02/97 EL PASO 0546 PM IN RUSH CO 0.88 INCH HAIL 08/02/97 EL PASO
Special weather statement, Aug 2, 6:09 PM MDT, 1 minute before
COZ077-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 609 PM MDT SAT AUG 2 1997 ...SMALL STREAM FLOOD ADVISORY EXPIRED FOR SOUTHERN LAS ANIMAS COUNTY FOR THE TRINCHERA AND BRANSON AREAS... THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE TRINCHERA AND BRANSON AREA HAVE MOVED TO THE NORTHEAST OF THAT AREA. WATER WILL CONTINUE TO RUN HIGH IN NORMALLY DRY WASHES...ARROYOS...AND IN TRINCHERA CREEK THROUGH 700 PM DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. TLM
Special weather statement, Aug 2, 6:10 PM MDT, 0 minutes before
COZ077-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 609 PM MDT SAT AUG 2 1997 ...SMALL STREAM FLOOD ADVISORY EXPIRED FOR SOUTHERN LAS ANIMAS COUNTY FOR THE TRINCHERA AND BRANSON AREAS... THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE TRINCHERA AND BRANSON AREA HAVE MOVED TO THE NORTHEAST OF THAT AREA. WATER WILL CONTINUE TO RUN HIGH IN NORMALLY DRY WASHES...ARROYOS...AND IN TRINCHERA CREEK THROUGH 700 PM DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY zDURING HIGH WATER. TLM
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.